Format

Send to

Choose Destination
Mayo Clin Proc. 1975 May;50(5):284-93.

Drug-induced malabsorption.

Abstract

Pharmacologic agents of diverse types may alter gastrointestinal absorption of nutrients and other substances. Mechanisms underlying drug-induced absorptive defects that have been documented include: (1) a direct toxic effect causing morphologic changes in the mucosa of the small intestine; (2) inhibition of mucosal enzymes with or without morphologic evidence of mucosal damage; (3) binding and precipitation of micellar components, such as bile acids and fatty acids; and (4) alteration of the physicochemical state of another drug or dietary ion. The malabsorptive effect generally is dose-related, rather than an idiosyncratic reaction, and usually involves multiple nutrients. Certain clinical states, such as in the malnourished alcoholic may predipose the gastrointestinal tract to a drug-induced absorptive defect. For this review we discuss in detail nine commonly used drugs or types of drugs that cause malabsorption of dietary nutrients or other medications.

PMID:
1127993
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center